Hail, Cass
- When
- February 19, 4:00 AM EST to 4:01 AM EST
- Where
- Cass County, 0.69 mi S of Lake Cicott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.760, -86.520
Picture shared by EMA of an estimated one inch diameter hail stone.
Increasing theta-e, steep mid level lapse rates, strong shear and limited MUCAPE allowed for the development of several thunderstorms which moved from White county to northern portions of Allen county during the morning hours. Additional storms developed in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Increasing theta-e, steep mid level lapse rates, strong shear and limited MUCAPE allowed for the development of several thunderstorms which moved from White county to northern portions of Allen county during the morning hours. Additional storms developed in the afternoon. Low freezing levels and the elements noted above resulted in efficient hail producing storms, with one in particular leaving a swath of 1 to 2 inches of pea size or larger hail along its path. A few severe level hail stones were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 19, 2:50 AM EST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Northern Indiana 250 AM EST Thu Feb 19 2026 .KEY MESSAGES... - Highs in the 60s today are within 5 degrees of record levels. - Thunderstorms will be possible on today. A mostly marginal risk for severe weather exists mainly during this afternoon and into the evening with gusty winds, hail, and possibly a tornado as the main threats. - Cooler air arrives Friday with snow becoming more likely, especially by Sunday morning. && .DISCUSSION... Issued at 159 AM EST Thu Feb 19 2026 One last day of much above normal temperatures in this stretch of warmth within a southwesterly flow aloft as a trough pushes southeasterly into the region with highs today in the mid 50s to mid 60s for southern portions of our CWA. A few convective showers with a few rumbles of thunder will be possible this morning especially over our southwestern and southern portions of the CWA but the better chances for thunderstorms will be later this afternoon into the evening hours as the better lift associated with the trough pushes into the area. Current 07z regional radar imagery does have a couple of thunderstorms developing over central IL over Vermillion and Champaign Counties. These will slowly push to the northeast into our southwestern counties over the next several hours this morning. Current dew points over the area are in the low 30s but we will see an influx in moisture pushing northward into the area today with dew points increasing into the mid 50s especially for our southern tier of counties later this afternoon. SPC currently has a majority of our CWA under a marginal risk for severe thunderstorms for their latest Day 1 convective outlook. There is also a fairly small sliver of slight risk in place for our most southern tier of counties. The main threats will be gusty outflow winds, small hail, and even a tornado or two would be possible. The one limiting factor seems to be the instability as surface based CAPE is very limited but the MUCAPE values are around 300-450 J/Kg. Bulk shear values will be sufficient for some organization with 35 to 45 knot values. The most likely time for any strong to severe thunderstorms will be from about 3 PM to 9 PM EST. Colder temperatures will begin to push into the region from the northwest on Friday and highs will only get into the low 40s to low 50s for our far southeastern portion of the area. Lows by Saturday morning will get back down into the low 30s to upper 20s. Light rain showers mainly north of US-30 will begin to change over to snow showers by Friday evening. High temperatures over the weekend will remain in the low to mid 30s with lows in the upper 20s each morning. Another trough will move through late Saturday through Sunday and will bring another chance for snow showers across the area. This will also bring another reinforcing shot of colder air for Monday with highs in the lower 30s and low temperatures on Monday and Tuesday mornings only in the low 20s to upper teens. Of course, this will not seem so bad compared to the very cold we had at the beginning of the month. Broad ridging across the central CONUS will begin to push eastward into the region once again by Tuesday and we will see another warming trend into the middle of next week with highs warming into the mid and upper 40s with a few locations near 50 degrees on Wednesday and Thursday. Chances for more rainfall will increase for the end of next week with another trough making residence over the Great Lakes region. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1155 PM EST Wed Feb 18 2026 Models continue to struggle with low level moisture surge over cold ground later this morning ahead of next trough/low pressure system. Several 00Z hi-res models have backed off fog/stratus development, especially for KSBN and plan to go with just a prevailing 2 kft stratus there during the late morning/afternoon. For KFWA, still think there is a good chance for showers (maybe even a storm) during the late morning and the added moisture could bring a brief period of IFR cigs/vis but confidence remains low. Much better chance for rain at both sites Thursday evening as the primary surface low lifts through the area. Most guidance holds ceilings in MVFR category. Thunderstorms are possible but confidence in coverage and timing is very low so will hold off on including thunder for now. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Andersen AVIATION...AGD
Hazardous Weather Outlook National Weather Service Northern Indiana 319 PM EST Wed Feb 18 2026 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-192030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 319 PM EST Wed Feb 18 2026 /219 PM CST Wed Feb 18 2026/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few storms are possible Thursday evening into Thursday night mainly along and south of US 30. Wind gusts would be the primary concern in any storms, although some hail and perhaps a tornado cannot be ruled out. Severe weather chances are low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
20 hail, 1 thunderstorm wind. Local standard time, as filed.
Picture shared by EMA of an estimated one inch diameter hail stone.
Picture from the public relayed by EMA, west of France Park.
Picture of at least quarter size hail shared by EMA.
Picture of at least quarter size hail sent by EMA.
Emergency management officials report hail completely covering the ground with stones ranging from one half to one and a half inch in diameter.
Video and pictures shared of at least penny size hail in South Whitley.
CoCoRaHS observer measured at least one hailstone just over 1.5 inches in diameter.
Off duty NWS employee reports lots of mainly pea size hail with a few larger stones up to quarter size noted.
Pictures shared on Facebook of lots of smaller hail stones and at least one stone roughly the size of a half dollar.
Reported as a tonnie sized hailstone (1.1 inches in diameter).
Recorded at the Goshen Airport.
Lots of smaller hail with a few hailstones to the size of quarters.
Hail up to the size of quarters fell for 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311950, 1311951, 1311952, 1311953, 1311954, 1311955, 1311956, 1311957, 1311958, 1311959, 1311960, 1311961, 1311962, 1311963, 1311964, 1311965, 1311966, 1311970, 1311967, 1311968, 1311969.